Texas, 2022

Flash Flood and Flood in Texas, May 5, 2022

May 5, 2022 · NWS FWD · 12 events in 9 counties and zones

An upper level low pressure system and a cold front worked together to generate a round of strong to severe thunderstorms during the day of Thursday May 5. Activity was focused primarily along and ahead of the cold front, and most of the strong to severe storms occurred across our Central and East Texas counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level low pressure system and a cold front worked together to generate a round of strong to severe thunderstorms during the day of Thursday May 5. Activity was focused primarily along and ahead of the cold front, and most of the strong to severe storms occurred across our Central and East Texas counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 5, 5:05 AM CST, 3 hours 53 minutes earlier.

Area forecast discussion, May 5, 5:05 AM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
605 AM CDT Thu May 5 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
/Through Friday Afternoon/

No significant changes to the earlier midnight forecast noted in
the discussion below. The only exception was to bring the cold
front (now seen entering our Big Country areas) in about 3-6 hrs
sooner, BUT, there's not a ton of low level CAA that will be
impacting us. I did lower highs by 1-2 degrees across the NW CWA
more due to the lingering clouds and showers into the early
afternoon hours. Otherwise, forecast is on track with a broken
line of storms developing on the front by mid-morning as it
approaches the I-35 and I-20 corridors. Risks and hazards remain
the same.

05/Marty

Previous Discussion:
/Through Friday Afternoon/

Tornado Watch 180 that was in effect for Montague, Jack, and Young
counties was just canceled a little bit ago, as some stabilization
of the PBL has occurred in wake of convection late last evening.
The northward reaches of a storm anvil way north of the parent
storm across South-Central TX has resulted in some anvil lightning
with some spotty light rain or sprinkles. Current soundings down
that way indicate the infamous "onion" appears of some very dry
mid level air below the expansive upper level/anvil moisture and
a few southeasterly winds gusts between 40-50 mph with a special
weather statement issued earlier. I do expect this potential to
slowly diminish as the elevated precipitation shield and anvil
dissipate with some boundary layer stabilization through the pre-
dawn hours.

Now we sit and wait for our mid level low within the southern
stream of split flow across the Central Rockies/High Plains to
slowly emerge east later this morning. A cold front can be seen on
surface analysis slowly progressing south across the TX/OK
Panhandles into Wrn OK, but this should pick up speed and move
southeast into North TX by/after sunrise this morning. As one
would expect, my confidence in CAMs and other high-resolution
models isn't the best, but most do indicate a broken line of
strong to severe storms developing just in advance of the cold
front, as it approaches the I-20/30 corridors mid-late morning.
With surface temperatures still well into mid to upper 70s most
areas and surface dew points in the upper 60s, well instability
won't be hard to come by once convergence along the cold front and
increasing large-scale ascent better juxtapose with each other
later this morning and continuing this afternoon/early evening
across eastern Central and East TX. 0-1 km on the order of 15-20
kts looks to veer southwest just in advance of the cold front with
a more linear hodograph. Throw in mid level lapse rates between
7.5-8.5 deg C/KM, and one could assume the damaging winds and
large hail would be the primary hazards, along with locally heavy
rainfall to between 1-2 inches as the linear complex of storms
encounters better moisture-rich air as it moves into Central/East
TX. This could result in some instances of mostly minor flooding,
as I do expect the forward momentum of convection to be fairly
progressive. I do believe highs will not be much warmer than
current morning temperatures due to the abundance of cloud cover
and rainfall expected, with a breezy west or west- northwest winds
for much of the day.

Otherwise, the cold front and associated line of strong to severe
storms should be exiting our eastern Central TX areas just before
sunset. Post-frontal, northwest winds 10 to 20 mph are expected
with with clearing occurring from NW to SE across the area through
Friday morning. Look for Friday morning temperatures to start off
in the 50s and 60s. The cold front is expected to wash out
somewhere across Central and Southeast TX, with southerly winds
returning for much of the area by Friday afternoon. With
increasing shortwave ridging overhead, temperatures will recover
quickly back into the 80s with a few readings in the lower 90s
across western Central TX and the Big Country areas during the
afternoon.

05/Marty

&&

.LONG TERM... /Issued 320 AM CDT Thu May 5 2022/
/Friday Night through Wednesday/

The extended forecast into the weekend and early next week looks
largely uneventful except for some isolated dryline thunderstorms
Sunday through Tuesday afternoons across our western counties.
Given the time of year, any thunderstorms that do develop would be
accompanied by a severe threat.

The main story over the weekend will be summer like temperatures
as a large thermal ridge beneath a mid level shortwave ridge,
spreads eastward into North Texas and the Arklatex through Monday.
We tend to look at 850 mb temps as a proxy for high temperatures
in the late spring and summer months given a well mixed boundary
layer. Both the GFS and ECMWF and a majority of their ensembles
show 850 mb temps pushing +30C across our far western counties
during this time. Assuming a deeply mixed boundary layer, this
would support high temperatures between 100-105 degrees.
Furthermore, these anomalously high 850 mb temps extend eastward
into the Arklatex through Monday and are either in the 99th
percentile or fall on the high end outside of climatology. This
should translate into high temperatures 15-20 degrees above
normal through the weekend. The hottest day looks to be Sunday
where highs will range from the low/mid 90s across the east to
mid/upper 90s along the I-35 corridor and 100-105 degrees across
our western counties. Temperatures will trend back downward
Tuesday and Wednesday as upper ridging weakens.

As briefly mentioned above, there will be some low chances for
thunderstorms along the dryline Sunday through Tuesday. This would
generally be west of I-35 where temperatures will be hottest and
any capping inversion likely becoming breakable. For now, we'll
keep PoPs at 10% and continue to monitor. Severe weather would be
possible with any storms on any of those days.

Dunn

&&

.AVIATION... /NEW/
Update:
/12z TAFs/

Only significant changes was to speed up FROPA by 3-6 hrs with a
passage by/shortly after 18z versus delayed toward 00z Fri, as
FROPA is already arriving into KRPH/KBKD areas already.

Otherwise, made a tweak to to introduce TSRA/SHRA into DFW
terminals around an hour sooner, lingering an extra hour on TEMPO
groups for DAL/GKY until 17z (16z at Wrn Metro terminals). We will
need to watch for some brief crosswind issues between 14z-18z with
possible wet runways at DFW, with EBND/SBND traffic and Glen Rose/
Cedar Creek cornerposts being the most impacted after 18z. Gusty
WSW winds 15-20 kts will shift NW 10-15 kts with a few higher
gusts through 00z Friday, before dropping to/or below 5 kts
by/after 03z Friday.

05/Marty

Previous Discussion:
/06z TAFs/

Challenges continue in abundance, as despite a capping inversion
and better large-scale ascent being further west through north of
the D10 airspace, dying convection across the eastern Hill Country
into Central TX has resulting in anvil lightning with an "onion"
type sounding typical of heat bursts with very gusty winds this
time of year. I have accounted for this at Waco Regional Airport
through 07z, as they'll be on the far northern fringe of the anvil
debris.

Otherwise, timing MVFR cigs, convection by 15z, then FROPA by 00z
Friday remains the primary concerns.

Gusty SE winds 17-22 kts with occasional gusts to 30 kts+ will
prevail until 09z, but should begin veering SW 10-15 kts by 15z.
MVFR cigs will arrive by 09z at Waco and 10z-11z across DFW as
long as there isn't any disruption from the dying convection
across Central TX. I do expect the primary window for SHRA/TSRA
with the FROPA to begin by 14z, before ending by 19z-20z with the
primary window for prevailing TSRA between 15z-18z at all
terminals.

Look for winds to veer W 15-20 kts with gusts to 25 kts in wake
of convection, before becoming NW 10-15 kts by 00z Friday.

05/Marty

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    80  58  87  67  96 / 100   0   0   0   0
Waco                81  58  89  67  96 / 100  10   0   0   0
Paris               76  56  80  60  89 / 100  20   0   5   0
Denton              77  53  86  62  95 /  80   0   0   0   0
McKinney            78  55  84  63  92 / 100   0   0   0   0
Dallas              80  59  87  67  94 / 100   0   0   0   0
Terrell             78  56  85  64  92 /  90   5   0   0   0
Corsicana           80  59  87  67  94 / 100  20   0   0   0
Temple              82  59  89  69  96 / 100  30   0   0   0
Mineral Wells       79  53  90  63 101 /  70   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 5, 2:36 AM CST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
336 AM CDT Thu May 5 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-060845-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
336 AM CDT Thu May 5 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Thunderstorms will develop along a cold front today across a good
portion of North and Central Texas and will be accompanied by a
severe weather threat. The severe threat will be highest from midday
into the afternoon mainly east of I-35 and south of I-20. Damaging
winds will be the main threat along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms may develop along a dryline Sunday through
Tuesday west of I-35. Any storms that develop could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested later today.

In the hours before

Special weather statement, May 5, 8:21 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
921 AM CDT Thu May 5 2022

TXZ145-146-051445-
Hill TX-Navarro TX-
921 AM CDT Thu May 5 2022

...A strong thunderstorm will impact portions of southeastern Hill
and southwestern Navarro Counties through 945 AM CDT...

At 920 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Calm, or 7 miles southwest of Hubbard, moving northeast at 40
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hubbard, Dawson, Barry, Mount Calm, Malone and Penelope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3171 9693 3184 9702 3214 9663 3194 9647
TIME...MOT...LOC 1420Z 233DEG 37KT 3180 9691

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Bonnette
Special weather statement, May 5, 8:38 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
938 AM CDT Thu May 5 2022

TXZ157-051515-
Coryell TX-
938 AM CDT Thu May 5 2022

...A strong thunderstorm will impact portions of Coryell County
through 1015 AM CDT...

At 938 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Copperas Cove, moving northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Copperas Cove, Gatesville, McGregor, Fort Hood, Fort Gates, Mother
Neff State Park, Oglesby and South Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3129 9806 3163 9764 3132 9742 3107 9791
TIME...MOT...LOC 1438Z 241DEG 45KT 3126 9793

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Hernandez
Special weather statement, May 5, 8:43 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
943 AM CDT Thu May 5 2022

TXZ130-131-051515-
Hood TX-Erath TX-
943 AM CDT Thu May 5 2022

...A strong thunderstorm will impact portions of northeastern Erath
and Hood Counties through 1015 AM CDT...

At 943 AM CDT, Doppler radar was tracking a strong thunderstorm near
Morgan Mill, or 12 miles northeast of Stephenville, moving northeast
at 50 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Granbury, Morgan Mill, Oak Trail Shores and Tolar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3240 9820 3256 9792 3255 9762 3242 9762
      3224 9810
TIME...MOT...LOC 1443Z 241DEG 44KT 3236 9808

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Hernandez

The radar

The Ft Hood radar (KGRK), 70 km away, was scanning. The volume nearest the first event began at 14:56 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Lampasas

When
May 5, 8:58 AM CST
Where
Lampasas County, 3.01 mi SSW of Kempner
Measured
1 in hail
Reported by
Public
Coordinates
31.040, -98.020

A public report indicated quarter sized hail about 3 miles south-southwest of Kempner, TX.

Flash Flood, Kaufman

When
May 5, 10:49 AM CST to 1:00 PM CST
Where
Kaufman County, 0.44 mi ESE of Kaufman to 1.06 mi S of Kaufman
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.577, -96.314

Emergency management reported major flooding on a couple of roads, with parts of Business 34 / Washington Street closed due to high water.

Flood, Henderson

When
May 5, 11:18 AM CST to 1:00 PM CST
Where
Henderson County, 2.93 mi ENE of Tool to 3.28 mi ENE of Tool
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.282, -96.122

Amateur radio reported flooding on Forgotten Lane and Cheyenne Trail in the town of Tool, TX.

Hail, Hopkins

When
May 5, 11:25 AM CST
Where
Hopkins County, 1.73 mi W of Peerless
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.270, -95.730

Law enforcement reported quarter sized hail near the intersection of FM 71 and CR 4749, about 3 miles west of Peerless, TX.

Thunderstorm Wind, McLennan

When
May 5, 11:30 AM CST
Where
McLennan County, 0.69 mi N of Waco Lake
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.610, -97.220

The Waco Regional Airport ASOS measured a wind gust of 62 MPH.

Thunderstorm Wind, Navarro

When
May 5, 11:43 AM CST
Where
Navarro County, 0.91 mi SW of Alliance Hall
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.960, -96.690

A public report indicated numerous trees damaged at Navarro Mills Lake.

Thunderstorm Wind, Fannin

When
May 5, 11:57 AM CST
Where
Fannin County, 0.57 mi W of Ravenna
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.680, -96.240

Emergency management reported wind damage along Highway 274 north of Ravenna, TX, including large tree limbs broken, metal buildings damaged, minor roof damage and a power pole broken.

Thunderstorm Wind, Navarro

When
May 5, 12:12 PM CST
Where
Navarro County, 0.91 mi SE of Eureka
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.010, -96.290

Emergency management reported numerous trees damaged in Eureka, TX.

Hail, Fannin

When
May 5, 12:15 PM CST
Where
Fannin County, Telephone
Measured
1.75 in hail
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.780, -96.020

Emergency management reported golf ball sized hail in Telephone, TX.

Hail, Limestone

When
May 5, 12:38 PM CST
Where
Limestone County, 2.72 mi NW of Mexia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.710, -96.530

Emergency management reported quarter sized hail at State School in Mexia, TX.

Hail, Ellis

When
May 5, 1:08 PM CST
Where
Ellis County, 1.17 mi E of Waxahachie
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.400, -96.830

Emergency management reported dime to nickel sized hail in Waxahachie, TX.

Thunderstorm Wind, Fannin

When
May 5, 1:18 PM CST
Where
Fannin County, 0.57 mi W of Ravenna
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.680, -96.240

Emergency management reported power poles snapped and trees down near the intersection of CR 1145 and and FM 274.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028606, 1029808, 1029809, 1028607, 1029815, 1028612, 1028614, 1029810, 1028609, 1028610, 1028611, 1029812.